Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Tucson, AZ

August 22, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 8:04 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 8:04 PM MST (03:04 UTC)
Expired
Aug 22, 2019, 8:45 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3747 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS55 KTWC 230304
SVRTWC
AZC019-230345-
/O.NEW.KTWC.SV.W.0070.190823T0304Z-190823T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
804 PM MST Thu Aug 22 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 845 PM MST.

* At 803 PM MST, a severe thunderstorm was located 8 miles south of
  Kitt Peak, or 15 miles east of Sells, moving east at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kitt Peak and Fresnal Canyon. 

This includes the following highways...
 Route 86 near mile marker 142.
 Route 286 between mile markers 20 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3174 11168 3191 11173 3205 11144 3175 11133
TIME...MOT...LOC 0303Z 256DEG 6KT 3185 11162 

HAIL...0.88IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
361 
WWUS55 KTWC 230342
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
842 PM MST Thu Aug 22 2019

AZC019-230352-
/O.EXP.KTWC.SV.W.0070.000000T0000Z-190823T0345Z/
Pima-
842 PM MST Thu Aug 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 845 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits according to radar, and no longer poses an immediate threat 
to life or property. Therefore, the warning will be allowed to 
expire.  However gusty winds and heavy rain are still possible with 
this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3174 11168 3191 11173 3205 11144 3175 11133
TIME...MOT...LOC 0342Z 256DEG 6KT 3186 11156 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Thu Aug 22 2019

.SYNOPSIS...A more active monsoon pattern will occur through
this weekend with temperatures returning to near or slightly below
normal. High pressure builds back overhead for the first half of
next week which will usher in drier conditions along with above
average temperatures. Another chance for showers and thunderstorms
will then exist toward the latter half of next week.

&&

.DISCUSSION...As expected, isolated convection has developed
across the higher terrain early this afternoon. The increase in
moisture which is helping to fuel our storms today is also keeping
temperatures from reaching record levels once again, with values
generally running 3 to 6 degrees cooler than 24 hours ago. That
said, still expecting max temps this afternoon to top out 4 to 7
degrees above normal.

Expect showers and thunderstorms to increase in coverage into the
early evening hours, especially with colliding outflows and
subsequent storm development. A few storms will be strong or severe,
primarily producing gusty winds and isolated heavy downpours, as SPC
mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and
up to 1.3" PWAT over most of southern AZ. With how hot and dry its
been the last several days, expect especially the stronger outflows
to kick up some dust with reduced visibility at times.

Another shot of reinforcing moisture is expected to arrive Friday
which will push chances for showers and thunderstorms up even more.
We'll have to see how things unfold particularly Friday night into
Saturday morning, as remnant cloudiness from convection could do well
to inhibit development on Saturday afternoon. For what its worth,
temperatures this weekend will peak at or even slightly below
normal. This more typical monsoon pattern will be short-lived, as
models indicate high pressure setting up overhead early next week
which will dry things out and allow the return of very hot
temperatures.

Thereafter, particularly from next Wednesday onward after a few days
of sustained easterly flow aloft, moisture looks to once again
return along with an uptick in convection and a cooling of
temperatures.

&&

.AVIATION...Valid through 24/00Z.
FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds
south and east of KTUS through the forecast period. Isolated to
scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief
MVFR vsby/cigs possible, particularly near terrain. Precip
decreasing this evening though a few -SHRA could linger overnight
near the International border including KDUG/KOLS. Gusty outflow
winds are possible near TSRA/SHRA up to around 40 kts. Otherwise,
SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY
overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening thunderstorm chances
increase to include much of southeast Arizona into the weekend
before drier weather returns early next week. The return of deeper
monsoonal moisture will allow temperatures to fall back to near
seasonal levels by Friday which will remain through the weekend
before warmer temperatures return next week. The return of high
pressure early next week will allow temperatures to rebound back
above normal for a few days. As is typical this time of year,
thunderstorms may produce gusty and erratic outflow winds.
Otherwise, 20-ft winds will generally follow normal diurnal trends
at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 4:02 PM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST Thu Aug 22 2019

AZZ503-513-222345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
402 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 445 PM MST...

At 401 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Parker Canyon Lake, or 17 miles east of Nogales.
This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 11081 3148 11066 3137 11044 3133 11049
      3133 11077
TIME...MOT...LOC 2301Z 316DEG 0KT 3136 11064

JRM
Special weather statement, Aug 22, 4:34 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
434 PM MST Thu Aug 22 2019

AZZ503-513-230015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
434 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
515 PM MST...

At 433 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 10 miles northeast of Nogales.
Another storm was northwest of Patagonia Lake. Both storms are
moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 11074 3149 11069 3133 11067 3133 11092
      3162 11098
TIME...MOT...LOC 2333Z 095DEG 11KT 3146 11080

JRM
Local storm report, Aug 22, 4:58 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      4 SSE TOMBSTONE         31.67N 110.03W
08/22/2019                   COCHISE            AZ   LAW ENFORCEMENT

            ROAD CLOSURE OF DAVIS RD AND SR80 AS
            REPORTED BY COCHISE COUNTY SHERRIF.

&&

RP
Special weather statement, Aug 22, 5:40 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
540 PM MST Thu Aug 22 2019

AZZ503-504-513-230130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
540 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 630 PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, Amado, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3170 11107 3189 11106 3190 11079 3165 11079
TIME...MOT...LOC 0040Z 273DEG 19KT 3180 11098

Cerniglia
Local storm report, Aug 22, 6:46 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      11 SSE PATAGONIA        31.39N 110.70W
08/22/2019                   SANTA CRUZ         AZ   PUBLIC

            MULTIPLE VIDEOS RECORDING FLASH FLOODING
            CAUSED BY HEAVY RAIN AT WASHINGTON CAMP IN
            THE PATAGONIA MOUNTAINS WERE UPLOADED VIA
            TWITTER.

&&

RP
Special weather statement, Aug 22, 7:01 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
701 PM MST Thu Aug 22 2019

AZZ502-504-230245-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
701 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
745 PM MST...

At 701 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Saguaro National Park West, or 16 miles southwest
of Marana, moving east at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tucson, Marana, Drexel Heights, Three Points, Avra Valley, Pascua
Pueblo Yaqui Reservation, Saguaro National Park West, Valencia West,
Tucson Estates, Picture Rocks and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 11141 3238 11151 3240 11115 3212 11098
TIME...MOT...LOC 0201Z 257DEG 8KT 3221 11130

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 22, 5:40 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Aug 22, 7:01 PM MSTSpecial Weather StatementTWCPima44 min
Aug 22, 7:03 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 7:34 PM MSTFlash Flood WarningTWCPima4 hr
Aug 22, 8:07 PM MSTSpecial Weather StatementTWCPinal23 min
Aug 22, 8:40 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 8:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 22, 9:04 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 22, 9:08 PM MSTSpecial Weather StatementTWCPima52 min
Aug 22, 9:35 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 22, 10:06 PM MSTSpecial Weather StatementTWCPima39 min
Aug 23, 2:43 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 23, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 23, 4:08 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 23, 4:44 PM MSTDust Storm AdvisoryTWCCochise61 min
Aug 23, 4:44 PM MSTSpecial Weather StatementTWCCochise31 min
Aug 23, 4:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Aug 23, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Aug 23, 4:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.